Oklahoma, 2024

Hail in Oklahoma, May 15, 2024

May 15, 2024 · NWS TSA · 8 events in 3 counties and zones

Severe thunderstorms developed into northeastern Oklahoma during the evening of the 15th, ahead of a weak frontal boundary. 5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed into northeastern Oklahoma during the evening of the 15th, ahead of a weak frontal boundary. Strong instability combined with strong deep layer wind shear resulted in the evolution of some of the thunderstorms into supercells, the strongest of which produced large hail up to 3.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 5:36 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 15, 5:36 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
636 PM CDT Wed May 15 2024

...New AVIATION...

.SHORT TERM...
(Through Tonight)
Issued at 148 PM CDT Wed May 15 2024

A few showers and thunderstorms are present across far northeast
OK and northwest AR. These should weaken and move east the next
couple of hours. A few additional showers are developing across
central OK and may move into eastern OK. CAMs keep any storm
activity minimal until the evening hours so presumably these will
not do much outside of brief heavy rain and a clap of thunder or
two. Otherwise, partly cloudy and warm conditions will continue
with high temperatures in the low to mid 80s. An upper level
trough is diving into the southwest USA today, with diffluent
flow aloft increasing this afternoon. Storms will develop along a
surface boundary in northwest OK into south- central KS later this
afternoon. As surface cold pools develop and congeal, they will
gradually force the effective boundary southeastward, with storms
forming along and behind this boundary late this evening and
overnight. In terms of the thermodynamic and kinematic
environment, this is not a high end setup, but there will be
sufficient CAPE and shear to promote a risk of severe weather.

Initially storms may have a dual hail/wind threat across central OK,
but CAM guidance is in good agreement that storms will quickly grow
upscale into linear features. Accordingly, the primary severe hazard
for the CWA will be strong damaging winds, but its certainly
possible that a few storms could produce large hail or a very
isolated tornado. In addition, areas of locally heavy rainfall
will occur, potentially leading to minor flash flooding. Low
temperatures tonight will bottom out in the lower 60s with
scattered showers and a few storms continuing through dawn.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 148 PM CDT Wed May 15 2024

The upper level low will slowly slog through the area Thursday and
Friday, keeping rain and thunder chances going. Model guidance
now mostly favors a southern track with the most widespread/heavy
rainfall and severe weather potential, but more modest
precipitation will occur at times through Friday for most areas.
Assuming precipitation is on the lighter side, temperatures should
still climb into the upper 70s to low 80s Thursday-Friday, though
if wetter solutions such as the GFS were to verify temperatures
would be lower. Any lingering showers will move out by Friday
evening.

As upper level ridging returns for the weekend, temperatures will
jump. Model guidance is probably running a bit too warm given all
the low level moisture that will be in place from recent rains,
but high temperatures should still climb into at least the mid to
upper 80s, with a few areas into the low 90s.

Ensemble guidance is in excellent agreement that a large trough will
settle into the western United States early next week, largely
remaining stationary through the end of next week. This will spread
anomalously strong midlevel flow on top of a warm and humid airmass.
The predictable result will be an increase in thunderstorm
chances, including the potential for severe weather. The timing
and intensity of any storm days will come down to the strength and
orientation of shortwave troughs ejecting through the area in the
southwest to westerly flow, and details will not be known for
several days. Nevertheless, this period will need to be watched
closely in the days ahead. For now, took a broad brush approach
with 15-30% PoPs north of I-40 early in the week (each evening),
gradually expanding southwards. High temperatures will remain
warm, mostly in the mid to upper 80s with lows in the 60s to low
70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Wed May 15 2024

Mid and high clouds are expected to increase across the CWA this
evening into tonight as scattered showers and storms move into the
CWA. The greater potential for storms will be across Northeast
Oklahoma starting this evening and into Northwest Arkansas
overnight tonight. Within the stronger storms...IFR/MVFR
conditions and gusty/strong winds are possible. Will carry tempo
groups for timing of the greater storm potential. Thursday
morning...scattered to broken MVFR and VFR ceilings are forecast
north of Interstate 40 with continued chances for showers/storms.
By mid morning through the afternoon hours the greater
shower/storm potential is forecast across Southeast Oklahoma and
Northwest Arkansas. Will continue with prob30 groups for timing.
Ceilings during the afternoon hours are forecast to become mainly
low end VFR across the CWA. Winds through much of the period are
forecast to be variable with a west to southerly winds possible
mid/late afternoon Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   63  79  61  79 /  80  60  70  40
FSM   64  84  64  80 /  30  30  70  70
MLC   65  80  62  80 /  40  30  70  50
BVO   60  77  58  79 /  80  60  60  40
FYV   61  79  60  76 /  50  50  80  80
BYV   61  79  60  75 /  50  60  80  80
MKO   63  79  62  77 /  60  40  70  60
MIO   62  76  60  77 /  80  60  70  60
F10   63  78  62  78 /  70  40  70  50
HHW   65  80  63  81 /  20  30  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...20
Hazardous weather outlook, May 15, 5:21 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
621 PM CDT Wed May 15 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
621 PM CDT Wed May 15 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 7 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Generally along and north of Interstate 40.
	ONSET...After 7 PM.

	AREA AT GREATEST RISK...Northeast Oklahoma.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 7 PM.

DISCUSSION...
Isolated thunderstorms continue across portions of northeast
Oklahoma and northwest Arkansas this afternoon, the primary
focus for severe weather will be storms developing near the
Oklahoma Kansas border by early evening. These storms will
move east and southeast through the evening into early
morning hours bringing a risk of severe weather to areas
along and north of Interstate 40. The early evening storms
will pose a risk of large hail, damaging winds and possibly
a tornado. The risk for damaging winds and flash flooding
will become the primary hazards from the late evening into
early morning hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms may be ongoing early Thursday
and possibly persist through much of the day Thursday.
A limited risk of severe weather will be possible
through the day Thursday however widespread severe weather
appears unlikely. Thunderstorm chances may persist into
Friday before a brief dry period arrives for Saturday.
The active weather pattern returns for next week
with daily thunderstorm chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 15, 3:47 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
447 PM CDT Wed May 15 2024

ARZ002-152215-
Carroll AR-
447 PM CDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARROLL COUNTY
THROUGH 515 PM CDT...

At 447 PM CDT, Doppler radar indicated a strong thunderstorm over
Grandview, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Berryville...                     Green Forest...
Urbanette...                      Grandview...
Blue Eye...                       Coin...
Pleasant Ridge...                 Denver...
Oak Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3635 9369 3650 9370 3650 9330 3632 9330
TIME...MOT...LOC 2147Z 269DEG 34KT 3644 9361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Vance AFB radar (KVNX), 112 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Osage

When
May 15, 7:09 PM CST
Where
Osage County, 6.92 mi SW of Apperson
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.690, -96.870

Golf ball size hail damaged homes and vehicles.

Hail, Osage

When
May 15, 7:18 PM CST to 7:28 PM CST
Where
Osage County, 0.58 mi WSW of Burbank
Measured
3.5 in hail
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
36.696, -96.729

Giant hail measured up to 3.5 inches in diameter damaged homes, businesses, and vehicles.

Hail, Osage

When
May 15, 8:11 PM CST to 8:16 PM CST
Where
Osage County, Wynona
Measured
1.5 in hail
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
36.550, -96.330

Hail up to ping pong ball size damaged homes, businesses, and vehicles.

Hail, Washington

When
May 15, 8:39 PM CST
Where
Washington County, Ochelata
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.600, -95.980

Hail, Osage

When
May 15, 8:43 PM CST
Where
Osage County, 1.86 mi E of Avant
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.485, -96.037

Hail, Washington

When
May 15, 9:00 PM CST
Where
Washington County, 2.3 mi W of Vera
Measured
1.75 in hail
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
36.452, -95.921

Golf ball size hail damaged vehicles.

Hail, Washington

When
May 15, 9:03 PM CST
Where
Washington County, Vera
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -95.880

Hail, Ottawa

When
May 15, 10:38 PM CST
Where
Ottawa County, 6.94 mi SE of Ogeechee
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.700, -94.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182572, 1182192, 1182573, 1182575, 1182574, 1182576, 1182578, 1182580.